Drought, Edwards
- When
- January 1, 12:00 AM CST to January 9, 12:00 AM CST
- Where
- Edwards forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
Dry deep soil moisture and slightly below normal precipitation in December resulted in temporary D2 drought conditions in northern portions of Southern Illinois lingering into early January. With the agricultural season over, there was very little impact.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Dry deep soil moisture and slightly below normal precipitation in December resulted in temporary D2 drought conditions in northern portions of Southern Illinois lingering into early January. With the agricultural season over, there was very little impact. Multiple moderate to heavy rainfall events the second week of January brought an end to D2 drought by the middle of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 31, 10:51 PM CST, 1 hour 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1051 PM CST Sun Dec 31 2023 .KEY MESSAGES... - Quiet weather with near to slightly-below normal temperatures will ring in the new year and continue through much of the upcoming week. - The next chance of widespread precipitation will arrive early next weekend as a disturbance passes to the south of the region. At this time, mostly light rain is expected, but light snow may mix in at the onset of precipitation Friday night into Saturday morning. && .UPDATE... Issued at 1045 PM CST Sun Dec 31 2023 Updated aviation discussion for 06z TAFs. && .DISCUSSION... Issued at 205 PM CST Sun Dec 31 2023 The synoptic pattern across the CONUS for the first week of 2024 will have a decidedly El Nino look about it: An active subtropical jet bringing plentiful opportunities for precipitation to the Desert Southwest, southern Great Plains, and Gulf Coast. Further north towards our region, dry zonal flow will dominate, though a couple of speedy but weak troughs will pass tonight and again Wednesday night. The main impacts of these trough look to be an increase in cloud cover and reinforcing shots of slightly-below normal temperatures. The longwave pattern will begin to amplify going towards next weekend, with a more robust trough organizing over the Four Corners region Thursday into Friday, with a surface low developing and intensifying as it moves through the southern Great Plains into the Tennessee Valley. This will represent our next chance of meaningful (but generally light) precipitation. Temperatures will be near to slightly-below normal throughout the forecast period. High temperatures will range from the upper 30s to lower to middle 40s, with overnight low temperatures dipping into the 20s to lower 30s. As the late week system passes to our south, there may be enough cold air present to allow for a mix of rain and snow at the onset of the precipitation Friday night into Saturday morning. However, no accumulation is expected, and temperatures will warm well into the 40s Saturday afternoon. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1045 PM CST Sun Dec 31 2023 The next round of widespread MVFR cigs are pushing south across northern terminals and will persist through much of the day Monday. There still remains some uncertainty for KPAH/KCGI with a 50-60% probability the outer extent of MVFR cigs moves through Monday morning. Have included a TEMPO for when the risk is the greatest. Meanwhile, a passing sprinkle/flurry cannot be ruled out mainly at KEVV as a disturbance passes by to the north. Otherwise, skies will begin to clear with VFR conditions across western terminals Monday evening while MVFR cigs may linger at KEVV/KOWB. Winds will be NW-N between 5-10 kts on Monday before falling below 5 kts Monday night. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DW DISCUSSION...DWS AVIATION...DW
Hazardous Weather Outlook National Weather Service Paducah KY 317 AM CST Sun Dec 31 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-011200- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 317 AM CST Sun Dec 31 2023 /417 AM EST Sun Dec 31 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, January 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155260, 1155261, 1155263, 1155264, 1155265, 1155266, 1155267, 1155262.